Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 191, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2019, 8:59 AM CDT for 4 counties in North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2019, 8:59 AM CDT (13:59 UTC)
- Expired
- Sep 20, 2019, 10:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
780
WUUS53 KFGF 201359
SVRFGF
NDC019-067-071-099-201500-
/O.NEW.KFGF.SV.W.0191.190920T1359Z-190920T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
859 AM CDT Fri Sep 20 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Eastern Cavalier County in northeastern North Dakota...
Northeastern Ramsey County in northeastern North Dakota...
Northwestern Walsh County in northeastern North Dakota...
West central Pembina County in northeastern North Dakota...
* Until 1000 AM CDT.
* At 859 AM CDT, a severe thunderstorm was located over Derrick, or
21 miles south of Langdon, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Nekoma and Loma around 915 AM CDT.
Hove Mobile Park around 925 AM CDT.
Osnabrock and Langdon around 935 AM CDT.
Olga around 950 AM CDT.
Vang around 1000 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4820 9857 4835 9878 4898 9835 4880 9782
TIME...MOT...LOC 1359Z 217DEG 31KT 4848 9855
HAIL...1.00IN
WIND...60MPH
$$
JR1 follow-up statement
600
WWUS53 KFGF 201433
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
933 AM CDT Fri Sep 20 2019
NDC071-201443-
/O.CAN.KFGF.SV.W.0191.000000T0000Z-190920T1500Z/
Ramsey ND-
933 AM CDT Fri Sep 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAMSEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4880 9782 4841 9832 4854 9832 4855 9837
4894 9824
TIME...MOT...LOC 1433Z 246DEG 29KT 4864 9821
$$
NDC019-067-099-201500-
/O.CON.KFGF.SV.W.0191.000000T0000Z-190920T1500Z/
Cavalier ND-Walsh ND-Pembina ND-
933 AM CDT Fri Sep 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR EASTERN CAVALIER...NORTHWESTERN WALSH AND WEST CENTRAL PEMBINA
COUNTIES...
At 933 AM CDT, a severe thunderstorm was located near Osnabrock, or
11 miles southeast of Langdon, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Osnabrock around 940 AM CDT.
Milton around 945 AM CDT.
Olga around 955 AM CDT.
Concrete around 1000 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4880 9782 4841 9832 4854 9832 4855 9837
4894 9824
TIME...MOT...LOC 1433Z 246DEG 29KT 4864 9821
HAIL...1.00IN
WIND...60MPH
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:49 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 20, 6:49 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 649 AM CDT Fri Sep 20 2019 .UPDATE... Issued at 649 AM CDT Fri Sep 20 2019 Seeing a lot of small speckles on radar currently, but the slightly stronger storms are up across the Langdon area. Not sure how long the morning activity will last, but it could go until mid to late morning. Late afternoon and evening storm potential may be even later than previously advertised, but will monitor that through the morning. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Fri Sep 20 2019 Lots of issues to monitor for this portion of the forecast, so will break up this discussion to match more specific segments. Through sunrise...Starting out, there are already some echoes on radar in the Devils Lake region. This appears to be associated with the broad low level jet and steady 850mb warm advection. Showalter indices are highest over western North Dakota (where several warnings were issued a few hours ago), but really taper back as they move back into eastern North Dakota. None of the high resolution models have picked up on this current activity, instead there is a cluster of solutions favoring some sort of development in the next 1 to 3 hours over southeast North Dakota into adjacent areas of west central Minnesota. Meanwhile the latest HRRR runs have no longer been showing the development over southeast North Dakota into west central Minnesota. Therefore confidence is fairly low in any one solution, but it is hard to ignore what is already occurring over the Devils Lake region. This current activity is more showers with isolated thunder, and will keep a mention of this in the Devils Lake forecast through sunrise. As some showers and storms have also formed in northeast South Dakota and southeast North Dakota, will maintain isolated precipitation chances into the Red River Valley as well. Sunrise through mid afternoon...For the most part, this portion of the forecast should be relatively quiet. South-southeast winds will increase again by mid morning and stay fairly gusty through the day. Highs will again be very mild for mid September. Some of the high resolution models linger some isolated showers or weak thunderstorms across portions of the FA through the morning hours. Confidence pretty low on if, when, and where this isolated activity will occur. Will keep the mention of isolated showers and weak thunderstorms across most of the FA through the morning, but may be able to fine tune them with the next update if confidence increases. Late afternoon through the evening...This is the time frame with the highest confidence on thunder development, with severe storms and localized flooding possible. As for the set up, the deep 500mb trough will move into the Montana Rockies, with fairly steep south-southwest flow aloft. At the surface, by 00Z Saturday, low pressure should stay over the western Dakotas, with the warm front well north in southern Canada. MLCAPE and precipitable water values become quite impressive for mid September, although effective shear seems to still lag behind, not quite as strong as the other two parameters. A steady, strong southerly low level jet remains over the FA, but models show a slight increase again by late afternoon into the early evening, especially focused up into the Devils Lake region and the northern Red River Valley. High resolution model guidance has been showing stronger convection breaking out over central North Dakota around 6 to 7 pm, and rolling slowly eastward into the evening. Overall model trends seem to be slower and further west with this development, so will likely be fine tuning it through the day today as well. SPC Day 1 discussion mentions the possibility of this development evolving into a linear MCS. Agree with previous shift forecaster that this could also evolve into shower/storm clusters that gradually weaken by late evening. So will see. With the 500mb flow nearly parallel to the expected storm development, heavy rainfall remains possible as well. Storms could form and reform along the line, bringing several periods of heavy rain. After midnight...More uncertainty comes back again into this period. Depending on whether the storms become a linear MCS or begin to weaken, there is more uncertainty in the lingering severe storm threat. The slower trend with the recent models also comes into play here, as some models do not even bring any storms into our Minnesota FA until several hours after midnight. However, even if storms were not longer severe, they could still drop some heavy rain rates. .LONG TERM...(Saturday through Thursday) Issued at 323 AM CDT Fri Sep 20 2019 Quite a bit of uncertainty holds into Saturday as well. However, models are showing a potential dry slot working into some portions of the FA. The best afternoon chances of rain may be over the Devils Lake region, closer to the mid level low. Southern portions of the FA may actually be dry. Long wave pattern showing troughing over region early in the period as strong wave impacting early weekend weather resides over northern tier. Long wave ridge then slides over region late Sun night into Mon before transitioning to a split flow regime for early next week. Best chances for precip will be northeast zones Sat night into Sun, however threat for convection decreases quickly aft 03Z Sun as depicted by rising Showalters Indices. Sunday highs fall into the 60s behind this next cold front, before rebounding into the 70s on Monday. By mid-day Tuesday zonal flow across the northern tier will result in a progressive pattern. Main feature next week appears to be a srn MB cold frontal passage Tue aftn, which will drop afternoon highs into the upper 50s to lower 60s for the latter half of the week. Most precip with this FROPA will be across the north, and with Showalters ranging +2 to +4, will not mention TS at this time. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 649 AM CDT Fri Sep 20 2019 There are a few storms around the area this morning. Looking like some will hit the KGFK TAF briefly, and will monitor to see if they will affect any of the other TAF sites. Southeast winds will be pretty gusty again today, especially by late morning through the afternoon. Low level wind shear will also be an issue throughout the TAF period. Confidence low on the late afternoon and tonight thunder chances. Each model run keeps coming in with a later and further west solution. Trying not to make wholesale changes at this point, but would not be surprised if each forecast update adjusts the timing for any storms even more. For now, pushed the storm chances back to the evening time frame, but confidence is pretty low on exact details. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Godon LONG TERM...Godon/Speicher AVIATION...Godon
Hazardous weather outlook, Sep 20, 4:20 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 420 AM CDT Fri Sep 20 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-210930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 420 AM CDT Fri Sep 20 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across southeast North Dakota before sunrise this morning. The main hazard will be golf ball sized hail. Scattered severe thunderstorms are possible late this afternoon and tonight. The main hazards will be hail up to 2 inches in diameter and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms, which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For areas along and east of the Red River Valley, isolated severe thunderstorms are possible early Saturday morning. Then by early afternoon, the isolated severe thunderstorm threat should shift into areas east of the Red River Valley. Quarter sized hail and wind gusts to 60 mph would be the main hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed late this afternoon and tonight.
In the hours before
Special weather statement, Sep 20, 4:50 AM CDT, 4 hours 9 minutes before
Special Weather Statement National Weather Service Grand Forks ND 450 AM CDT Fri Sep 20 2019 NDZ038-039-049-201045- Ransom ND-Barnes ND-Cass ND- 450 AM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM... SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES UNTIL 545 AM CDT... At 449 AM CDT, Doppler radar was tracking a strong thunderstorm near Enderlin, or 31 miles southeast of Valley City, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sheldon around 455 AM CDT. Enderlin around 500 AM CDT. Lucca around 505 AM CDT. Alice around 515 AM CDT. Embden around 520 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4640 9745 4646 9777 4713 9775 4705 9714 TIME...MOT...LOC 0949Z 189DEG 33KT 4655 9761 Speicher
Special weather statement, Sep 20, 7:39 AM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Grand Forks ND 739 AM CDT Fri Sep 20 2019 NDZ008-201345- Pembina ND- 739 AM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA COUNTY UNTIL 845 AM CDT... At 738 AM CDT, Doppler radar was tracking a strong thunderstorm near Leroy, or 33 miles east of Langdon, moving northeast at 50 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Neche around 745 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4900 9739 4880 9761 4889 9784 4900 9776 TIME...MOT...LOC 1238Z 211DEG 44KT 4892 9767 VG
Special weather statement, Sep 20, 7:54 AM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Grand Forks ND 754 AM CDT Fri Sep 20 2019 NDZ008-201330- Pembina ND- 754 AM CDT Fri Sep 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PEMBINA COUNTY UNTIL 830 AM CDT... At 754 AM CDT, Doppler radar was tracking a strong thunderstorm over Bathgate, or 32 miles north of Grafton, moving north at 45 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Neche around 800 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4900 9726 4878 9738 4883 9775 4900 9769 TIME...MOT...LOC 1254Z 194DEG 38KT 4888 9749 JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:36 AM CDT | Severe Thunderstorm Warning | FGF | Sargent | 39 min |
| Sep 20, 4:07 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 38 min |
| Sep 20, 4:50 AM CDT | Special Weather Statement | FGF | Cass, Ransom | 55 min |
| Sep 20, 7:39 AM CDT | Special Weather Statement | FGF | Pembina | 66 min |
| Sep 20, 7:54 AM CDT | Special Weather Statement | FGF | Pembina | 36 min |
| Sep 20, 7:59 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 31 min |
| Sep 20, 8:12 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 33 min |
| Sep 20, 8:32 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 43 min |
| Sep 20, 8:35 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 40 min |
| Sep 20, 9:13 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 32 min |
| Sep 20, 9:47 AM CDT | Special Weather Statement | FGF | Pembina | 58 min |
| Sep 20, 4:32 PM CDT | Special Weather Statement | FGF | Benson | 28 min |
| Sep 20, 4:52 PM CDT | Special Weather Statement | FGF | Benson | 23 min |
| Sep 20, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 46 min |
| Sep 20, 5:04 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 56 min |
| Sep 20, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 47 min |
| Sep 20, 5:43 PM CDT | Special Weather Statement | FGF | Pembina | 32 min |
| Sep 20, 5:50 PM CDT | Special Weather Statement | FGF | Towner | 40 min |
| Sep 20, 5:52 PM CDT | Special Weather Statement | FGF | Benson | 38 min |
| Sep 20, 5:59 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 25 min |
| Sep 20, 6:11 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 64 min |
| Sep 20, 6:15 PM CDT | Flash Flood Warning | FGF | Benson, Ramsey | 30 min |
| Sep 20, 6:17 PM CDT | Special Weather Statement | FGF | Pembina | 43 min |
| Sep 20, 6:21 PM CDT | Flash Flood Warning | FGF | Pembina | 24 min |
| Sep 20, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 38 min |
| Sep 20, 6:31 PM CDT | Special Weather Statement | FGF | Benson | 59 min |
| Sep 20, 6:49 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 41 min |
| Sep 20, 6:57 PM CDT | Special Weather Statement | FGF | Pembina | 63 min |
| Sep 20, 6:58 PM CDT | Flash Flood Warning | FGF | Benson, Cavalier, Ramsey, Towner | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.